Acute hemolysis after receiving oxaliplatin treatment: A case report and literature review


    loading  Checking for direct PDF access through Ovid

Abstract

ObjectiveTo report a case of immune mediated hemolysis occurring after oxaliplatin infusion in a patient with rectal cancer.Case summaryWe report a 69 year old male patient who presented with acute onset anemia after infusion of oxaliplatin as chemotherapy. A positive direct Coombs test and good response to steroids treatment underlined the diagnosis of immune related hemolytic anemia. The patient was switched to irinotecan-based chemotherapy regimen for further treatment.DiscussionTo our knowledge, there has been less than 10 cases of hemolysis occurring after oxaliplatin treatment in the medical literature. In all cases, immune mediated hemolysis has been proven with a positive coombs test. As oxaliplatin based chemotherapy regimen has become a standardized first line treatment for metastatic colorectal adenocarcinoma, this phenomenon warrants a higher level of physician awareness.ConclusionsOxaliplatin related hemolytic anemia is a rare reported phenomenon. Patient under oxaliplatin treatment presenting with sudden hemoglobin decrease should prompt further investigation of hemolysis.

    loading  Loading Related Articles